Elevated Troponins in a Patient with Colorectal Cancer - Cancer Therapy Advisor

Elevated Troponins in a Patient with Colorectal Cancer

Slideshow

  • Slide

  • Slide

  • Slide

  • Slide

  • Slide

  • Slide

  • Slide

  • Slide

Author: C. Andrew Kistler, MD, PharmD, RPh


Chief Complaint

JW, a 64-year-old woman, complains of chest pain that is not entirely associated with exertion 5 days after hospital admission for the administration of FOLFOX chemotherapy to treat colorectal cancer (CRC).

Relevant Medical History

• Hypertension
• Hyperlipidemia
• Recent diagnosis of CRC
• On Day 3, post FOLFOX (leucovorin, fluorouracil, and oxaliplatin) initiation, JW developed dysuria and was febrile with a leukocytosis and associated left shift
• On Day 5, post FOLFOX initiation, JW becomes hypotensive and tachycardic (Slide 1)

Physical Exam

• Vital Signs (Day 5): Afebrile; BP 140/90, HR 110, RR 18, O2 saturation 92%
• Apppears non-toxic, but somewhat uncomfortable
• Elevated JVP with a positive hepatojugular reflex
• Cardiac exam is notable for tachycardia
• Pulmonary exam is notable for fine crackles at the posterior bases of her lungs
• Minor 1+ pitting edema bilaterally with no erythema or TTP
• All other exams were negative or unremarkable

Medication History

• FOLFOX for CRC
• Sulfamethoxazole/trimethoprim (SMP/TMZ) for dysuria and fever developed on Day 3, post FOLFOX administration
• Atorvastatin 10 mg daily for hyperlipidemia
• Hydrochlorothiazide (HCTZ) 25 mg daily for hypertension
• No other medications including herbals or over-the-counter compounds

Social/Family History

• No smoking, alcohol use, or IV drug use

Relevant Laboratory Tests and Imaging

• See Slide 2

Answer: Takostubo's CardiomyopathyExplanation/Discussion:NSTEMI is not the most likely explanation for this patient's symptoms and labs considering the troponins are only mildly elevated, trending down, and there are no new EKG findings. In addition, JW's cardiac catheterization did not show any...

Submit your diagnosis to see full explanation.

Answer: Takostubo’s Cardiomyopathy

Explanation/Discussion:

NSTEMI is not the most likely explanation for this patient’s symptoms and labs considering the troponins are only mildly elevated, trending down, and there are no new EKG findings. In addition, JW’s cardiac catheterization did not show any coronary artery disease (CAD). Chest pain that is concerning for acute coronary syndrome (ACS) may present “atypically” in women. Therefore, a careful history and physical is needed to guide the correct choosing of laboratory and radiologic tests. 

FOLFOX has a multitude of side effects, with fluorouracil  having some reported cardiovascular side effects, including arrhythmias and QTc prolongation. Oxaliplatin does not have as many cardiovascular side effects as fluorouracil and is more known for its peripheral neuropathy and gastrointestinal side effects. SMP/TMZ can cause elevated serum creatinine, however it is not the most likely explanation of the patient’s chest pain and laboratory values. HRS is found in patients with cirrhosis or liver failure, both of which this patient doesn’t have on history, exam, or laboratory values.

JW most likely has Takotsubo’s Cardiomyopathy (TCM) which is also known as stress-induced cardiomyopathy and apical ballooning syndrome. The pathophysiology behind TCM starts with a stressor that is emotional or medical (e.g., infection) in nature,thereby leading to a temporary decrease in the systolic function of the heart.1,2 Although the exact mechanisms behind the decreased left ventricular (LV) function are not fully understood, the leading theories include excess catecholamine release and coronary vasospasm.3  The LV develops markedly decreased contraction of the mid and apical segments, which leads to an up-regulation of the surrounding basal walls (hyperkinesis). (Slide 3) This causes the heart to take on the shape similar to a “takotsubo”, which is the Japanese name for an octopus trap. (Slide 4)  The inciting medical stressors for JW included her initiation of chemotherapy as well a new urinary tract infection.

The most common risk factors for developing TCM include a history of chronic anxiety disorders and hospitalization in an intensive care unit; postmenopausal women are also at high risk.  Patients can present with acute coronary syndrome (ACS) type symptoms and some mild EKG changes indicating ischemia. ST elevations, T-wave inversions, and mildly elevated troponins can all be found in TCM patients (Slides 5 and 6).4 

Echocardiograms will show the characteristic akinesis of the apical portion of the LV with ejection fractions, ranging from about 20% to 50%.  Cardiac catheterizations can show either mildly diseased coronary arteries or normal vasculature. 

In attempts to make the diagnosis a more formal one, the Mayo Clinic has established four criteria which all must be met in order to fit the TCM diagnosis; these criteria are listed on Slide 7.5

Next hm-slideshow in Clinical Quiz